Nevada, 2024

Debris Flow and Flood in Nevada, June 25, 2024

June 25, 2024 · NWS REV · 2 events in 1 county or zone

The northern transport of moisture around the periphery of the ridge building over the Great Basin region, along with increased low level convergence ahead of an incoming upper trough, increased the showers and Thunderstorm chances across the Sierra from Mono County to the Lake Tahoe basin as well as east and north across western Nevada. 0 that were close to the 95th percentile for this time of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

The northern transport of moisture around the periphery of the ridge building over the Great Basin region, along with increased low level convergence ahead of an incoming upper trough, increased the showers and Thunderstorm chances across the Sierra from Mono County to the Lake Tahoe basin as well as east and north across western Nevada. The surge of monsoonal moisture pushed PWAT values upwards of 0.7-1.0 that were close to the 95th percentile for this time of the season. Storms were projected to have the potential for localized heavy rainfall in addition to gusty and erratic outflow winds, and lightning that raised new fire start concerns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 25, 12:43 PM PST, 6 hours 17 minutes earlier.

Area forecast discussion, Jun 25, 12:43 PM PST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Reno NV
143 PM PDT Tue Jun 25 2024

.SYNOPSIS...

* Showers and thunderstorms to continue across the region today. Not
  everyone will see rain, but localized areas could be in for some
  downpours. A few showers or storms may linger overnight.

* Moisture is quickly scoured out Wednesday into Thursday with
  increasing southwest winds Wednesday turning northwest Thursday.
  Critical fire conditions Wednesday, with localized critical areas
  Thursday. Expect choppy lakes as well.

* Another breezy weekend is on tap with above normal temperatures and
  dry conditions. Heightened fire concerns and rough lakes waters once
  again.

&&

.DISCUSSION...

* Quite the surge of moisture into the region with the 12z KREV
  sounding showing 0.95" of PWAT, which is above the 95th
  percentile, though not quite at the daily record of 1.1". The
  Grand Ensemble indicated reaching above the 1" mark this
  afternoon, so we'll see what happens with the 00z sounding. What
  does all this moisture mean? Well, it gets a bit tricky here.
  Usually plentiful moisture and daytime heating would lead to
  widespread shower and thunderstorm development. But, when the
  moisture gets too high (and we're straddling that mark), we
  cloud over early, as we saw through portions of the eastern
  Sierra and western Nevada, which limits the heating and
  instability potential. Then, we end up with spotty light showers
  instead of intense heavy-raining storms.

* Given the current satellite and radar imagery, along with the HREF
  guidance, the best chances (40%) for deeper convection and
  stronger thunderstorms will be from Mono/Mineral Counties,
  extending northward into Lyon, Churchill, and Pershing Counties
  eastward. Elsewhere, there is still a 10-20% chance for showers
  and thunderstorms through the afternoon and evening. A few cells
  may linger overnight as well. While storms will primarily be wet,
  new fire starts from lightning remain possible.

* This moisture is quickly scoured out Wednesday into Thursday as
  a trough and associated cold front shift through the region.
  Southwest winds will be gusty Wednesday, turning northwesterly
  behind the cold front on Thursday. 40-70% chance for wind gusts
  to exceed 35 mph on Wednesday, with the strongest winds focused
  into the west-central Nevada Basin and Range Thursday. The dry
  air and gusty winds will bring critical fire weather conditions
  to portions of western Nevada and the desert areas of northeast
  CA, east of US-395. If there are any hold over fires from
  thunderstorm activity today, the dry and windy conditions could
  bring rapid growth. Please see the fire weather section below
  for additional details. These winds will also make for rough
  lake waters and Lake Wind Advisories have been issued for
  portions of western Nevada, including Pyramid and Washoe Lakes
  along with Lahontan and Rye Patch Reservoirs.

* Yet another trough forms along the west coast this weekend, with
  continued breezy WSW winds each afternoon leading to heightened fire
  weather concerns and choppy lakes. Looking ahead to the 4th of
  July, signals are pointing towards warming temps with typical
  afternoon breezes and a very low (<5%) chance for storms. -Dawn

&&

.AVIATION...

* Scattered showers and thunderstorms across the region this
  afternoon. 40% chance for a storm to impact terminal sites from
  KMMH-KFER-KLOL eastward, with a 10-20% chance elsewhere. Storms
  bring the potential for heavy downpours with greatly reduced
  visibility and terrain obscuration, along with gusty and erratic
  outflow winds. A few showers may linger overnight.

* Dry weather returns Wednesday, but so do increasing WSW winds.
  Expect gusts to peak at 25-35 kts from 20z-03z on Wednesday.
  Another round of breezy winds Thursday, but this time from the NW.
  -Dawn

&&

.FIRE WEATHER...

* Fire Weather Watches were upgraded to Red Flag Warnings for the
  desert areas of northeast CA, east of US-395, in addition to
  portions of northwestern Nevada on Wednesday.

* Despite the surge of moisture today, that is quickly scoured out
  Wednesday, especially for those areas closer to the Oregon border.
  It will take a little longer for the dry air to work into the
  western Nevada Sierra Front, but we'll still see it occur by late
  afternoon.

* While minimum RH values will be a bit higher than the
  "traditional" Red Flag 15% mark, given the state of the lower-
  elevation fine fuels and the anticipated 35-45 mph WSW wind
  gusts, any new fire starts would easily carry. The other concern
  would be the potential for new ignitions from thunderstorms
  today.

* Winds to turn NW Thursday behind a cold front with gusts of 20-30
  mph across the area and minimum RH values in the 8-12% range
  outside of the forests. Localized critical conditions are once
  again expected. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 2 PM to 11 PM PDT Wednesday NVZ420.

     Lake Wind Advisory from noon to 8 PM PDT Wednesday NVZ003-004.

     Red Flag Warning from 2 PM to 11 PM PDT Wednesday NVZ423-458.

CA...Red Flag Warning from 2 PM to 11 PM PDT Wednesday CAZ270-278.

&&

In the hours before

Special weather statement, Jun 25, 1:38 PM PST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Reno NV
238 PM PDT Tue Jun 25 2024

NVZ004-252200-
Western Nevada Basin and Range including Pyramid Lake NV-
238 PM PDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHURCHILL COUNTY
THROUGH 300 PM PDT...

At 237 PM PDT, Doppler radar was tracking a strong thunderstorm over
Lahontan Reservoir, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lahontan Reservoir, Hazen, and Us 50 At Lyon-Churchill Co Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3941 11900 3943 11911 3961 11906 3953 11883
TIME...MOT...LOC 2137Z 213DEG 27KT 3946 11905

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Jun 25, 4:29 PM PST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Reno NV
529 PM PDT Tue Jun 25 2024

NVZ003-260100-
Greater Reno-Carson City-Minden Area NV-
529 PM PDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WASHOE COUNTY
THROUGH 600 PM PDT...

At 528 PM PDT, Doppler radar was tracking a strong thunderstorm over
Wingfield Springs, or 7 miles northeast of Reno, moving northeast at
20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sparks, Wingfield Springs, Spanish Springs, Sun Valley, and Spanish
Springs Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3954 11970 3960 11980 3979 11971 3967 11950
TIME...MOT...LOC 0028Z 222DEG 16KT 3960 11970

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

HC
Special weather statement, Jun 25, 4:58 PM PST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Reno NV
558 PM PDT Tue Jun 25 2024

NVZ003-004-260130-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
558 PM PDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WASHOE COUNTY
THROUGH 630 PM PDT...

At 558 PM PDT, Doppler radar was tracking a strong thunderstorm near
Spanish Springs, or 15 miles northeast of Reno, moving northeast at
15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Virginia Peak and Spanish Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3963 11958 3969 11967 3989 11960 3972 11938
TIME...MOT...LOC 0058Z 221DEG 15KT 3970 11961

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

HC
Special weather statement, Jun 25, 5:54 PM PST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Reno NV
654 PM PDT Tue Jun 25 2024

NVZ001-260230-
Mineral and Southern Lyon Counties NV-
654 PM PDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MINERAL COUNTY
THROUGH 730 PM PDT...

At 652 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hawthorne, or 28 miles northeast of Bodie, moving
north at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hawthorne, Walker Lake, Mount Grant, Hawthorne Industrial Airport,
and Bald Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3847 11865 3851 11888 3880 11889 3871 11844
TIME...MOT...LOC 0152Z 190DEG 20KT 3857 11875

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood, 1 debris flow. Local standard time, as filed.

Flood, Mineral

When
June 25, 7:00 PM PST to 10:00 PM PST
Where
Mineral County, 14 mi S of Hawthorne to 12.34 mi E of Avora
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.327, -118.620

Nevada Department of Transportation (NDOT) located 14.0 mi S of Hawthorne, NV reported road closed due to flooding on SR-359 both directions near Pole Line Rd.

Debris Flow, Mineral

When
June 25, 7:00 PM PST to 10:00 PM PST
Where
Mineral County, 8 mi NW of Hawthorne Arpt to 8.27 mi NW of Hawthorne Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.625, -118.743

A trained spotter located 3.0 mi SSW of Walker Lake, NV reported mud slide on US-95 along Walker lake.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2024Every state in 2024This day in weather historyWarnings in Nevada, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189314, 1189315.